Alert archive / Florida / Special Weather Statements in 2016

Special Weather Statement, NWS Miami, FL

August 13, 2016Miami-Dade County, Florida

NWS Miami, FL issued this special weather statement at Aug 13, 2016, 8:13 PM EDT for Miami-Dade County, Florida. It was in force for 77 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2016, 8:13 PM EDT (00:13 UTC)
Expired
Aug 13, 2016, 9:30 PM EDT
In force
77 min
Issued by
NWS Miami, FL

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 32 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 8:35 PM EDTMARINE TSTM WIND 421 Sw Virginia Key, FLUNIVERSITY OF MIAMI RSMAS WEATHER STATION REPORTED A 42 MPH WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 0.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2016-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2016-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1823 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

776 
WWUS82 KMFL 140013
SPSMFL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
813 PM EDT SAT AUG 13 2016
 
FLZ072>074-172-173-140130-
COASTAL MIAMI DADE COUNTY FL-COASTAL BROWARD COUNTY FL-INLAND MIAMI-
DADE COUNTY FL-METRO BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-
813 PM EDT SAT AUG 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND 45 TO 55 MPH WINDS FOR SOUTHEASTERN BROWARD AND NORTHEASTERN
MIAMI-DADE COUNTIES UNTIL 930 PM EDT...

* AT 812 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
  THUNDERSTORMS 16 MILES EAST OF BLACK POINT...MOVING NORTHWEST AT
  25 MPH.

* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
  GUSTY WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER
  RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
  PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...
  AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
  BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  MIAMI...HIALEAH...PEMBROKE PINES...HOLLYWOOD...MIRAMAR...
  MIAMI BEACH...HOMESTEAD...CORAL GABLES...KEY BISCAYNE...
  SOUTH MIAMI...SURFSIDE...MIAMI GARDENS...BLACK POINT...KENDALL...
  VIRGINIA KEY...HOMESTEAD MIAMI SPEEDWAY...THE REDLAND...
  HALLANDALE...TURKEY POINT AND NORTH MIAMI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS ACTIVITY WAS ALSO DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR THE
FORMATION OF FUNNEL CLOUDS. STAY TUNED TO NOAA WEATHER RADIO AND
LOCAL MEDIA FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 2596 7995 2585 8004 2564 8008 2560 8013
      2552 8009 2531 8017 2550 8054 2603 8031
      2603 8006
TIME...MOT...LOC 0012Z 128DEG 22KT 2549 8006 

$$

IRL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Aug 13, 7:50 PM EDT, 23 minutes earlier.

Area forecast discussion, Aug 13, 7:50 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Miami FL
750 PM EDT SAT AUG 13 2016

.AVIATION...
A round of convection is pushing into the east coast terminals
this evening. Expect several hours of convection around the
terminals, with some potential impacts to the terminals. Heavy
rain could cause a terminal to fall to MVFR or IFR briefly.
Overnight, more showers are possible with activity expected to
diminish towards morning. More convection is expected again on
Sunday but confidence is not high enough at this point to get too
specific in this forecast issuance.

&&

.PREV DISCUSSION... /issued 733 PM EDT SAT AUG 13 2016/

UPDATE...
As of 730 PM EDT...Current forecast looks on track for this
evening and tonight with minor adjustments made based on the
latest observations and trends. Much of South Florida experienced
a dry afternoon, but a surge of moisture streaming westward from
the Bahamas has provided the focus for scattered showers and
thunderstorms to develop over the local Atlantic waters, and
pushing inland into portions of the east coast metro area in
Miami-Dade and Broward counties. This scattered activity is
expected to persist through much of the night with occasional
lightning and some brief gusty winds up to 40 mph possible with
the strongest storms. Have now included a slight risk for
waterspouts over the Atlantic waters overnight as well.

Outside of the east coast metro area, a generally dry night is
expected with mostly clear skies, with the greatest cloud cover
over the east coast metro. Low temperatures will range from the
lower and mid 70s in the interior, to the upper 70s and around 80
in the east coast metro.

PREV DISCUSSION... /issued 344 PM EDT SAT AUG 13 2016/

SYNOPSIS...

Low pressure over the northern Gulf of Mexico will continue to
slowly drift northwestward into the Deep South this weekend. High
pressure will continue to build across the region with easterly
flow continuing into next week.

DISCUSSION...

NEAR TERM /THROUGH 6AM SUNDAY MORNING/...

As of 340 PM EDT...Dry air is firmly entrenched this afternoon as
high pressure continues to build across the region, with the 12z
KMFL observed sounding indicating a PWAT value of 1.46 inches,
which is well below normal for a mid-August value of around 1.90
inches, and actually is in the bottom 10th percentile based on
climatology.

This dry air has resulted in a lack of shower and thunderstorm
activity for much of South Florida today, with only some widely
scattered showers and thunderstorms mainly across portions of the
interior and Gulf Coast. Latest visible satellite imagery
continues to show suppressed cumulus clouds, another indication of
the dry air in place.

For the rest of this afternoon and into this evening, widely
scattered showers/storms will still be possible mainly over the
interior and Gulf Coast, with isolated activity possible as well
over the local Atlantic waters and east coast metro. The primary
threat with thunderstorms today will be frequent lightning, with
some brief wind gusts to 40 mph possible as well.

With a strengthening pressure gradient from the aforementioned
building high pressure, the easterly flow has increased slightly
over the Atlantic waters, and will lead to a Moderate Risk of rip
currents for Atlantic beaches today.

High temperatures have topped out in the lower to mid 90s for most
areas, and with plenty of sunshine, heat indices have also generally
ranged from 100-105 degrees.

Tonight will feature mainly dry weather across the region, with the
exception being some isolated to scattered showers/embedded
thunder over the local Atlantic waters, possibly reaching into
portions of the east coast metro as well, with upstream obs
indicating slightly higher moisture advecting from the east. Low
temperatures will generally range from the mid to upper 70s.

SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...

Moderate Risk of rip currents likely continuing into early next
week...

The short term period will start out on Sunday with lingering dry
air across the region, although PWATs will be slowly recovering to
near normal. With lingering dry air, precipitation chances will be
below normal, with widely scattered to scattered showers and
thunderstorms possible especially during the afternoon and evening
hours over the interior and Gulf Coast. Mainly dry weather is
expected Sunday night outside of scattered showers/embedded thunder
over the local Gulf and Atlantic waters.

Forecast model soundings continue to indicate dry air continuing
into Monday as well, with likely unrealistic PWAT values below 1.30
inches. Believe that actual PWAT values will be closer to the 1.60-
1.90 range on Monday, with scattered afternoon/evening
showers/storms mainly over the interior and Gulf Coast. Mainly dry
weather is expected Sunday night outside of scattered
showers/embedded thunder over the local Gulf and Atlantic waters.

A brisk easterly onshore flow is expected to continue into Monday
with a likely continued Moderate Risk of rip currents for Atlantic
beaches. Temperatures will be near normal during the short term
period.

LONG TERM /TUESDAY THROUGH SATURDAY/...

The long term period will feature a typical summer-like weather
pattern across South Florida, with prevailing easterly flow and
scattered showers and thunderstorms focused mainly across the
interior and Gulf Coast during the afternoon and evening hours. Long
range guidance continues to show a weak tropical wave, increased
moisture, moving near the region during the long term period which
may enhance coverage of showers and thunderstorms, with better
chances for the east coast metro area. Will continue to monitor this
trend over the next few days.

Rip current risk looks to be at least moderate continuing into the
middle of next week with continued brisk onshore winds. Temperatures
will be near normal during the long term period.

MARINE...

Easterly flow will prevail over the local Atlantic and Gulf waters
into next week as high pressure builds across the region. Winds
will generally be 10-15 knots on Saturday, increasing to around 15
knots on Sunday. Winds of 15-20 knots will be possible heading
into early next week. Despite the gradual increase in wind speeds,
seas are expected to be 4 feet or less over the next several days
with little to no swell. With any thunderstorms, rough seas and
locally erratic winds will be possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  82  92  81  91 /  30  30  20  30
Fort Lauderdale  80  90  82  90 /  40  30  20  30
Miami            79  91  82  92 /  40  30  20  30
Naples           75  93  77  93 /  20  40  20  50

&&

.MFL Watches/Warnings/Advisories...
FL...None.
AM...None.
GM...None.
&&

Aviation...02/RAG
Hazardous weather outlook, Aug 13, 7:37 PM EDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
737 PM EDT SAT AUG 13 2016

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
141200-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL FROM 20 TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM
EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI-
DADE-FAR SOUTH MIAMI-DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE FL OUT 20 NM-
WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM-
737 PM EDT SAT AUG 13 2016

...SCATTERED STORMS THIS EVENING AND OVERNIGHT MAINLY EAST...
...SLIGHT RISK OF WATERSPOUTS OVER ATLANTIC WATERS TONIGHT...
...MODERATE RISK OF RIP CURRENTS FOR ATLANTIC COAST BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

THUNDERSTORMS: ISOLATED TO SCATTERED THUNDERSTORMS WILL BE
POSSIBLE MAINLY ACROSS THE LOCAL ATLANTIC WATERS AND EAST COAST
METRO AREA THIS EVENING INTO TONIGHT. FREQUENT LIGHTNING AND
BRIEF GUSTY WINDS TO 40 MPH ARE THE PRIMARY THREATS.

WATERSPOUTS: THERE IS A SLIGHT RISK OF WATERSPOUTS OVER THE LOCAL
ATLANTIC WATERS TONIGHT.

RIP CURRENTS: THERE IS A MODERATE RISK OF RIP CURRENTS ACROSS
THE ATLANTIC COAST BEACHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS SOUTH FLORIDA
THROUGH THE WEEKEND AND INTO NEXT WEEK, PRIMARILY DURING THE
AFTERNOON AND EARLY EVENING HOURS. THE GREATEST CHANCES FOR
THUNDERSTORMS WILL BE OVER THE INTERIOR AND GULF COAST AREAS.
LIGHTNING AND GUSTY WIND WILL BE THE PRIMARY THREATS.

THE RIP CURRENT RISK MAY CONTINUE TO BE AT MODERATE FOR THE
ATLANTIC BEACHES INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Aug 13, 8:00 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
800 PM EDT SAT AUG 13 2016

FLZ073-074-173-140045-
COASTAL MIAMI DADE COUNTY FL-INLAND MIAMI-DADE COUNTY FL-
METROPOLITAN MIAMI DADE FL-
800 PM EDT SAT AUG 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND 45 TO 55 MPH WINDS FOR NORTH CENTRAL MIAMI-DADE COUNTY UNTIL 845
PM EDT...

* AT 800 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER TAMIAMI...OR 7 MILES NORTHWEST OF KENDALL...MOVING WEST AT 15
  MPH.

* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
  GUSTY WINDS OF 45 TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER
  RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
  PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...
  AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
  BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  HIALEAH...KENDALL...DORAL...MIAMI LAKES...HIALEAH GARDENS...
  PINECREST...SWEETWATER...MEDLEY...KENDALE LAKES...
  INTERSECTION KROME AND KENDALL DRIVE...THE HAMMOCKS...
  OLYMPIA HEIGHTS...WESTCHESTER...SUNSET...RICHMOND HEIGHTS...
  PENNSUCO...THE CROSSINGS...UNIVERSITY PARK...
  WEST KENDALL AND GLENVAR HEIGHTS.

LAT...LON 2592 8034 2564 8030 2558 8067 2588 8071
TIME...MOT...LOC 0000Z 084DEG 15KT 2577 8042

IRL
Special weather statement, Aug 13, 8:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
813 PM EDT SAT AUG 13 2016

FLZ072>074-172-173-140130-
COASTAL MIAMI DADE COUNTY FL-COASTAL BROWARD COUNTY FL-INLAND MIAMI-
DADE COUNTY FL-METRO BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-
813 PM EDT SAT AUG 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND 45 TO 55 MPH WINDS FOR SOUTHEASTERN BROWARD AND NORTHEASTERN
MIAMI-DADE COUNTIES UNTIL 930 PM EDT...

* AT 812 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
  THUNDERSTORMS 16 MILES EAST OF BLACK POINT...MOVING NORTHWEST AT
  25 MPH.

* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
  GUSTY WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER
  RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
  PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...
  AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
  BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  MIAMI...HIALEAH...PEMBROKE PINES...HOLLYWOOD...MIRAMAR...
  MIAMI BEACH...HOMESTEAD...CORAL GABLES...KEY BISCAYNE...
  SOUTH MIAMI...SURFSIDE...MIAMI GARDENS...BLACK POINT...KENDALL...
  VIRGINIA KEY...HOMESTEAD MIAMI SPEEDWAY...THE REDLAND...
  HALLANDALE...TURKEY POINT AND NORTH MIAMI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS ACTIVITY WAS ALSO DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR THE
FORMATION OF FUNNEL CLOUDS. STAY TUNED TO NOAA WEATHER RADIO AND
LOCAL MEDIA FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 2596 7995 2585 8004 2564 8008 2560 8013
      2552 8009 2531 8017 2550 8054 2603 8031
      2603 8006
TIME...MOT...LOC 0012Z 128DEG 22KT 2549 8006

IRL

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:00 PM EDTSpecial Weather StatementMFLMiami-Dade45 min
Aug 13, 9:19 PM EDTSpecial Weather StatementMFLMiami-Dade41 min
Aug 13, 11:32 PM EDTSpecial Marine WarningMFL58 min
Aug 14, 3:46 AM EDTRip Current StatementMFLBroward, Miami-Dade20 hr
Aug 14, 5:52 AM EDTSpecial Marine WarningMFL38 min
Aug 14, 6:31 AM EDTSpecial Marine WarningMFL44 min
Aug 14, 3:45 PM EDTSpecial Marine WarningMFL45 min

Nearby

Special Weather Statements in Florida, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.